Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Albany, NY

July 25, 2003Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 25, 2003, 2:27 PM EDT for Washington County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2003, 2:27 PM EDT (18:27 UTC)
Expired
Jul 25, 2003, 3:30 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Whole counties

County Washington County, NY

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 251827
SVRALY
NYC115-251930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT FRI JUL 25 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 330 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARTFORD...OR ABOUT 12 MILES NORTHEAST OF
  HUDSON FALLS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH GRANVILLE AT 235 PM EDT
  GRANVILLE AND HAMPTON AT 245 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4354 7355 4336 7357 4330 7299 4352 7296

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:35 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 25, 1:35 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT FRI JUL 25 2003

.DISC...ISOLD SHRA (57 DBZ) E OF KGFL IN SLIGHTLY ENHANCED CU.  WILL
UPDATE IF ATCVTY PERSISTS FOR SLIGHT CHC IN NE PTN OF CWA.
STRENGTHENING INVERSION SHOULD LIMIT DEVELOPMENT.

850 AM AFD...

WILL UPDATE TO REMOVE EARLY MORNING WORDING.
RAOB/MODEL SOUNDINGS STILL SHOW SOME INSTABILITY TODAY.  BUT
DEVELOPING SUBSIDENCE INVERSION NR 700 MB SHOULD PREVENT ANY
PRECIPITATION. A FAIR AMOUNT OF CUMULUS MAY FORM BEFORE ATMOSPHERE
STABILIZES.  HAVE ADDED MORE CLOUDS IN GRIDS WITH EMPHASIS OVER
HIGHER TERRAIN.

MID AFD.

A QUIET WEATHER DAY IS UNDER WAY...AND THE MODELS AGREE IT
WILL BE THE FIRST OF AT LEAST TWO.  QUESTION OF THE MORNING IS TMING
OF THE PRECIPITAION ARRIVAL LATE IN THE WEEKEND.  MODELS RANGE FROM
SATURDAY NIGHT TO MID DAY SUNDAY FOR PRECIPITAION ONSET IN THE
NORTHERN PART OF THE FORECAST AREA.  PER THE HYDROLOGIC PREDICTION
CENTER DISCUSSION...WE WILL DISCOUNT THE EARLIEST SOLUTION OF THE
ETA...LEAVING US WITH A CHOICE OF SUNDAY MORNING THROUGH MID DAY
SUNDAY.  NEXT FOCUS WAS ON PRECIPITATION ENDING TIMES. MOVED THEM
EARLIER ON SUNDAY NIGHT AND MONDAY...WHICH SEEMS TO HAVE LINED US UP
BETTER WITH OUR SURROUNDING OFFICES.

.HYDROLOGIC STATUS...
SPOTTY HEAVY RAINS HAVE SET US UP FOR PROBLEMS IF WE GET HEAVY RAINS
IN THE SAME SPOTS.  NO SIGNIFICANT PRECIPITATION IS FORECAST THROUGH
SATURDAY THOUGH...SO FLOODING IS NOT EXPECTED.

.ALY...NONE.

RJW
Hazardous weather outlook, Jul 25, 4:20 AM EDT, 10 hours 7 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013-014-250815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
420 AM EDT FRI JUL 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED TODAY

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.